Alert archive / North Carolina / High Surf Advisories in 2015

High Surf Advisory 1, NWS Newport/Morehead City, NC

January 23, 2015

NWS Newport/Morehead City, NC issued this high surf advisory at Jan 23, 2015, 3:34 AM EST. It took effect at Jan 23, 2015, 10:00 PM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2015, 3:34 AM EST (08:34 UTC)
In effect from
Jan 23, 2015, 10:00 PM EST
Expired
Jan 24, 2015, 1:00 PM EST
In force
15 hr
Issued by
NWS Newport/Morehead City, NC

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this high surf advisory went out at Jan 22, 9:22 PM EST, 6 hours 12 minutes earlier.

Area forecast discussion, Jan 22, 9:22 PM EST, 6 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
922 PM EST THU JAN 22 2015

.SYNOPSIS...
LOW PRESSURE ALONG THE CENTRAL GULF COAST FRIDAY WILL MOVE RAPIDLY
NORTHEAST...TRACKING ALONG THE CAROLINA COAST SATURDAY MORNING.
A COLD FRONT WILL MOVE THROUGH FROM THE NORTHWEST LATE SUNDAY
NIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT THROUGH THE
MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 915 PM THU...HIGH PRESSURE AND ASSOCIATED SUBSIDENCE
BUILDING OVER THE AREA HAVE HELPED TO ERODE INITIAL BATCH OF
MOSTLY HIGH LEVEL CLOUDINESS WHICH WAS MOVING INTO THE AREA
EARLIER THIS EVENING. RESULTING RADIATIONAL COOLING HAS LED TO A
RAPID TEMPERATURE DROP AS EXPECTED. SKIES ARE NOW CLEAR AND
TEMPERATURES COULD TAKE A FURTHER PLUNGE BUT WINDS HAVE BEEN
INCREASING MAYBE DUE TO A DENSITY DISCONTINUITY CURRENTLY SEEN IN
RADAR IMAGERY MOVING WESTWARD ACROSS CRAVEN/CARTERET COUNTIES.
LOOKS LIKE WINDS HAVE BEEN INCREASING FOLLOWING ITS PASSAGE THIS
EVENING. IF THE ATMOSPHERE CONTINUES TO REMAIN MIXED THAN
TEMPERATURES WILL ONLY FALL A COUPLE OF DEGREES FROM CURRENT
VALUES EXCEPT FOR SHELTERED LOCATIONS WERE MIXING WILL ONLY BE
BRIEF. THICKER/MORE EXTENSIVE CLOUDS SHOULD MOVE INTO THE REGION
AFTER 06Z AND THIS WILL ACT TO RETARD SIGNIFICANT COOLING
REGARDLESS OF THE DEGREE OF LOW LEVEL MIXING THAT PERSISTS
OVERNIGHT. BOTTOM LINE IS TO MAKE NO CHANGES TO CURRENT FORECAST
LOWS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
AS OF 3 PM THU...LOW PRESSURE ALONG CENTRAL GULF COAST FRIDAY
MORNING WILL MOVE INTO SOUTHERN SOUTH CAROLINA DURING THE DAY.
TIMING OF ONSET OF PRECIP FROM LATEST RUN OF THE ECMWF/GFS STILL
LOOKS GOOD AND DID NOT MAKE ANY CHANGES. KEPT 20-30 POPS IN THE
SOUTHWEST COUNTIES IN THE MORNING...THEN RAPIDLY INCREASING ACROSS
THE ENTIRE AREA IN THE AFTERNOON. HIGHS IN THE UPPER 40S ALONG THE
COASTAL PLAIN TO MID 50S OUTER BANKS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...AS DEEP MID-LEVEL TROUGH DIGS EAST AND
STRONG SURFACE CYCLOGENESIS TAKES PLACE ALONG THE EASTERN GULF
COAST...EXPECT WIDESPREAD RAIN TO OVERSPREAD THE REGION FRIDAY
NIGHT INTO ABOUT EARLY AFTERNOON SATURDAY. QPF FORECASTS REMAIN
CONSISTENT SHOWING 1 TO 2 INCHES ON AVERAGE ACROSS THE AREA. WITH
SOME STRONG LOW-LEVEL DIRECTIONAL SHEAR AND WEAK
INSTABILITY...THERE WILL BE A SMALL THREAT OF STRONG TO SEVERE
TSTMS BETWEEN ROUGHLY 06Z AND 12Z SATURDAY AND SPC HAS THE
IMMEDIATE COAST IN A MARGINAL THREAT OF SEVERE WEATHER FRIDAY
NIGHT. THE LOW WILL EXIT OUR NORTHERN COAST LATE SATURDAY EVENING
WITH PRECIPITATION ENDING. A COOL NORTHWEST FLOW COUPLED WITH A
FLAT SURFACE RIDGE TO THE WEST WILL LEAD TO A DRY AND COOLER
SUNDAY. ANOTHER STRONG SURFACE LOW WILL MOVE NORTH OF THE REGION
ON MONDAY WITH SOME LIGHT PRECIPITATION MONDAY ENDING MONDAY
EVENING. AS SURFACE LOW EXITS WELL TO THE NORTH...THERE WILL BE
STRONG COLD AIR ADVECTION BEHIND THE LOW TUESDAY INTO WEDNESDAY
WITH HIGHS MAINLY IN THE 40S AND LOWS IN THE 20S.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /THROUGH FRI/
AS OF 645 PM THU...HIGH CONFIDENCE IN PREVAILING VFR CONDITIONS AT
THE TAF SITES THROUGH EARLY FRIDAY AFTERNOON. TRANSIENT HIGH
PRESSURE WILL BUILD OVER THE AREA THROUGH EARLY FRIDAY KEEPING THE
AREA DRY. MEANWHILE CLOUDS IN ADVANCE OF A GATHERING STORM OVER
THE GULF COAST REGION WILL OVERSPREAD THE REGION TONIGHT WITH
BASES LOWERING TO AROUND 8000 FT OVERNIGHT AND 5000 FEET FRIDAY
MORNING. AS THE LOW APPROACHES EASTERN NC FRIDAY AFTERNOON
WIDESPREAD LIGHT RAIN IS EXPECTED TO DEVELOP AT THE TAF SITES
BECOMING HEAVY ENOUGH TO LOWER CLOUD BASES AND VISIBILITIES TO SUB
VFR LEVELS AROUND OR SLIGHTLY AFTER 21Z. CONDITIONS MAY DROP
SUDDENLY FROM VFR INTO IFR CATEGORIES BUT WILL INDICATE A MORE
GRADUAL TRANSITION UNTIL CONFIDENCE BECOMES GREATER.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...HIGH CONFIDENCE OF IFR CEILINGS/VSBYS
FRIDAY NIGHT AND SATURDAY WITH WIDESPREAD RAIN AND GUSTY WINDS.
DOWNSLOPING FLOW WILL LEAD TO IMPROVED CONDITIONS SATURDAY NIGHT
THROUGH SUNDAY NIGHT WITH WEAK HIGH PRESSURE BUILDING TO THE WEST.
SOME REDUCTION TO MVFR WITH LIGHT PRECIPITATION WILL BE LIKELY
WITH THE NEXT SYSTEM ON MONDAY BEFORE COOL HIGH PRESSURE BUILDS IN
MONDAY NIGHT AND TUESDAY WITH VFR CONDITIONS EXPECTED.

&&

.MARINE...
SHORT TERM /THROUGH FRI/
AS OF 915 PM THU...MODELS IN CLOSE AGREEMENT IN THE SHORT TERM.
HIGH PRESSURE IN THE OHIO VALLEY TONIGHT WILL MOVE EAST
SOUTHEAST AND OFF THE MID-ATLANTIC COAST FRIDAY WHILE RIDGING
SOUTH INTO NC. THE PRESSURE GRADIENT HAS BECOME PINCHED OVER THE
CENTRAL/SOUTHERN COASTAL WATERS THIS EVENING SOUTH OF OREGON
INLET/PAMLICO SOUND REGION WITH WINDS TO INCREASING TO 15-20 KNOTS
THERE WITH 10-15 KNOTS EXPECTED ELSEWHERE. THE GRADIENT WILL
RELAX ON LATER ON FRIDAY EXCEPT OVER THE WATERS SOUTH OF CAPE
LOOKOUT DUE TO THE APPROACHING LOW FROM THE SOUTHWEST.

REGARDING SEAS...SEAS HAVE SUBSIDED TO 5 FT AT BUOY 41025 THUS
WILL CONTINUE 3 TO 5 FT SEAS FORECAST OVERNIGHT.

LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...WITH STRONG CYCLOGENESIS OVER THE EASTERN
GULF FRIDAY...A STRENGTHENING LOW WILL MOVE UP THE COAST FRIDAY
NIGHT AND SATURDAY. LATEST WIND FORECASTS SHOWING GALE FORCE WINDS
LIKELY FRIDAY NIGHT THROUGH MIDDAY SATURDAY AND HAVE ISSUED A GALE
WATCH FROM 05Z TO 16Z SATURDAY. PER LATEST LOCAL NWPS...SEAS WILL
INCREASE TO AT LEAST 12 FEET DURING THIS PERIOD AS WELL. WIND
DIMINISH A BIT SUNDAY...BUT WILL BECOME GUSTY AGAIN MONDAY INTO
TUESDAY AS STRONG LOW PRESSURE PASSES NORTH OF THE REGION AND
SMALL CRAFT ADVISORIES ARE LIKELY TO REMAIN IN PLACE THROUGH
MIDWEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...GALE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     AMZ152-154-156-158.

&&

SYNOPSIS...HSA
NEAR TERM...JME/HSA
SHORT TERM...HSA
LONG TERM...CTC
AVIATION...CTC/JME
MARINE...CTC/JME/HSA
Hazardous weather outlook, Jan 22, 4:55 AM EST, 22 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 AM EST THU JAN 22 2015

NCZ029-044>047-079>081-090>094-231000-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
455 AM EST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COASTAL LOW PRESSURE AREA WILL PRODUCE WIDESPREAD MODERATE TO
OCCASIONALLY HEAVY RAIN LATE FRIDAY THROUGH EARLY SATURDAY...AND
MAY PRODUCE MINOR FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ095-098-231000-
CARTERET-ONSLOW-
455 AM EST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COASTAL LOW PRESSURE AREA WILL PRODUCE WIDESPREAD MODERATE TO
OCCASIONALLY HEAVY RAIN LATE FRIDAY THROUGH EARLY SATURDAY...AND
MAY PRODUCE MINOR FLOODING.

THE LOW WILL ALSO PRODUCE A MARGINAL THREAT OF STRONG TO SEVERE
THUNDERSTORMS FRIDAY NIGHT...ALONG WITH GUSTY SOUTHERLY
WINDS...AND POSSIBLE HIGH SURF AND MINOR BEACH EROSION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-104-231000-
OUTER BANKS DARE-OUTER BANKS HYDE-
455 AM EST THU JAN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COASTAL LOW PRESSURE AREA WILL PRODUCE WIDESPREAD MODERATE TO
OCCASIONALLY HEAVY RAIN LATE FRIDAY THROUGH EARLY SATURDAY...AND
MAY PRODUCE MINOR FLOODING.

THE LOW WILL ALSO PRODUCE A MARGINAL THREAT OF STRONG TO SEVERE
THUNDERSTORMS FRIDAY NIGHT...ALONG WITH GUSTY SOUTHERLY
WINDS. HIGH SURF AND MINOR BEACH EROSION WILL BE POSSIBLE MAINLY
SOUTH OF CAPE HATTERAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:36 AM ESTWind AdvisoryMHX26 hr
Jan 23, 4:15 AM ESTFlood WatchMHXBeaufort, Dare, Hyde, Jones, Pamlico31 hr
Jan 23, 4:32 AM ESTGale WarningMHX31 hr
Jan 23, 4:32 AM ESTSmall Craft AdvisoryMHX55 hr
Jan 23, 5:14 PM ESTSpecial Weather StatementMHXOnslow61 min
Jan 23, 5:20 PM ESTSpecial Weather StatementMHXOnslow55 min
Jan 23, 5:24 PM ESTSpecial Weather StatementMHXOnslow51 min
Jan 23, 6:05 PM ESTSpecial Weather StatementMHXCarteret55 min

Nearby

High Surf Advisories in North Carolina, 2015Every high surf advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.